Administration of medication via the wrong administration route has the potential for serious morbidity and mortality. Regrettably, because of the ethical implications in such situations, most of our knowledge comes from case reports. This paper reports on the accidental misconnection of intravenous acetaminophen to an epidural line and of the patient-controlled epidural analgesia (PCEA) pump to intravenous access, as a result of patient error. A male patient aged 60-65 years, 80 kg, American Society of Anesthesiologists (ASA) physical status III presented for unilateral total knee arthroplasty under a combined spinal-epidural anaesthesia technique. For postoperative analgesia, a multimodal analgesia regimen including acetaminophen, in combination with a PCEA pump, was selected. During the night, the patient disconnected and reconnected the drug administration lines, resulting in an epidural/intravenous misconnection. After six unsupervised hours, a total of 114 mg of ropivacaine was administered intravenously and the acetaminophen vial, at this time connected to the epidural catheter, was found empty. A full physical examination by the on-call anaesthesiologist showed no abnormal findings and the nursing staff and patient were instructed on signs to look out for and how to monitor for complications. This case highlights the risks associated with intravenous/epidural line misconnection, as well as the impactful variable the patient represents when admitted to a lower vigilance infirmary. This makes it evident that more safety developments are needed to ensure the utmost quality of care is provided to all patients.Reference:
Dias CS, Ferreira CI, Torres RV, Cruz JL. Inadvertent Epidural and Intravenous Line Swap: A Case Report. Cureus. 2023 Mar 26;15(3):e36698. doi: 10.7759/cureus.36698. PMID: 37113356; PMCID: PMC10128094.